Treatment

White as Snow

After 15 years of dyeing my hair and desperately wanting it to be drastically lighter than my God-given dark brown, borderline-black, natural hair color, the universe finally answered my wish.

It’s so hysterical it’s absurd.

snowflakes-1236245_960_720

You may recall I’ve said before the medication I’m on – Cabozantinib – has some really wonky side effects. The medication builds in your blood stream, so it’s expected that the side effects increase. Because I’m significantly younger than most patients on this medication, my oncologist Dr. V. said he anticipated the side effects would be less severe for me, but to still expect some really weird stuff.

He was right.

It started with the mouth sores. The mouthwash knocks the ulcers out in a couple of days, but just imagine rinsing your mouth out with Robitussin and you’ll have an accurate mental picture of what using the mouthwash is like.

Then I started getting blisters on my feet. I stopped being stubborn and started wearing socks, which has eliminated those. But really, do you know how hard it is to wear socks all the time when you live in a desert? Then again, ever since my nephrectomy, I have gone from being warm-natured and sweating all my life to being absolutely freezing all the time. My new favorite prank is putting my feet on my husband unexpectedly so he can scream “Jesus Christ!” and I can laugh hysterically. My feet and hands are constantly ice cold. I polled my cancer friends on my patient forum, and apparently it’s quite common after a nephrectomy. I am paying big time for sleeping through biology in college, as I’m learning a ton I thought would absolutely never be useful in a career in marketing and public relations. Who knew your kidneys help regulate your body temperature?

Back to Cabo.

So after the mouth sores and blisters, I’ve had all kinds of lovely gastrointestinal issues, but my favorite has to be that my taste buds are all wacked out. About 65 percent of what I taste now has an overwhelming salty and/or metallic flavor. Imagine biting into a brick of salt, or a metal fork. Or even better, a metal fork covered in salt! I don’t have much of an appetite anymore ever since my nephrectomy, but now I really have problems. I have had to train my brain to eat around it, and sometimes I’m good at it and sometimes I’m not. It can lead to some really disappointing meals. It also stinks because I’m trying to watch my salt intake given the one remaining kidney, so when I eat something that I think is salty, I freak out. My tongue has also gotten really sensitive, so when I eat some things that aren’t actually hot, they sometimes feel scalding.

But the fun doesn’t stop there!

A few weeks ago, I went to shave my legs and thought, “That’s weird, I don’t see anything.” I then touched my leg and realized that I didn’t see anything because the hair was white. I may or may not have started crying in the shower at that point. Then, a week or two later, my roots started growing in and I thought, “Yep, they are definitely white.” I didn’t say anything to my family then, but a few days later, my 13 year old said, “Mom, I need to tell you something but I really don’t want to upset you.” My mind began racing through all the terrifying things your 13 year old could be wanting to tell you when she starts off a conversation with that, but I remained visibly calm and asked what she wanted to tell me. She whispered, “Your hair’s definitely turning white.” Relieved, I told her I already knew and hey, it meant it’d be easier to color my hair from now on!

Which is very true, and I feel guilty complaining about my white hair. I mean, I have friends who lost all their hair through cancer treatment, so who am I to complain? It’s just upsetting because some days I can almost fool myself into thinking I’m not really sick, and then I do something like lean into the mirror to put in my contacts, see my white eyelashes and go, “Yep, still sick!”

But Dr. V. is really pleased, as my blood work is all really good and according to him, the side effects mean the medication is doing what it’s supposed to do. Obviously, my body is responding to the medication. But the tell-tale sign will be my scans in December. We’ll know then if the medication is killing the cancer. If it is, great! I stay on the medication. If not, then it’s on to Plan B.

My hair can stay white forever for all I care if it means Cabo is putting this cancer on a permanent vacation (see what I did there?). It’s so frustrating sometimes, but what more can I do? Obviously I choose the side effects over the alternative.

It’s just one battle at a time over here.

Advertisements

14 thoughts on “White as Snow

  1. Well, we are soul sisters then. With my daughters’s 3 brain surgeries this year I didn’t have time to get my hair colored, or the energy, so I am completely white. Hair is such a little thing in your battle. Next you will be walking through fire! You will not be in there alone. Many prayers,
    Dixie Evans

    Like

  2. Hang in there Laura. I think you are doing great. And white hair can be very attractive. Now you won’t have to shave your legs as often because the hair won’t show. That was the one thing I liked about taking the chemo…I didn’t have to shave my legs because the hair was gone…but damn it came back so it was back to shaving. You are a trouper and I have all the faith that you will shine through all of this. Love, Jo

    Like

  3. Hi just found your blog.. thank you for writing. Sounds like we are going through the same experiences. I had a nephrectomy in Aug 2016 – diagnosed with papillary renal cell carcinoma type 2, metastasized to the lungs. I can so relate to what you wrote here.., I can almost echo your experience with the Cabo… Wishing you much strength on your journey – you sound like a lovely strong person and your words help me feel not so alone with this ‘experience’ with cancer. Xo

    Like

    1. Hi, I’m so glad you found me! We definitely are going through the same experiences. My nephrectomy was a couple of months before yours in June 2016. I also have type 2 papillary renal cell carcinoma. How long have you been on Cabo for? I hope it’s working wonderfully well for you. Please feel free to reach out any time. It is hard to find kindred spirits in this terrible valley. I am wishing you lots of strength and success with treatment. Many hugs!

      Like

      1. Hi 🙂 I just read your most recent post… my heart goes out to you! Please write to me at my e-mail? I don’t check in to my WP account often. I absolutely can relate to how you feel and what you’re experiencing. I’m on 40mg as well, and doing better. 60mg is very toxic. Give yourself a little time.. be kind patient and gentle with yourself. Write to me. Xo

        Like

      2. I don’t see your email address- perhaps you can send it to me through my contact page if you don’t want to post it here? 40 mg has been much more tolerable for sure. I hope you’re having continued success! Xoxo

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s